Alert archive / Florida / Tornado Warnings in 1997

Tornado Warning 26, NWS Jacksonville, FL

August 30, 1997Duval County, Florida

NWS Jacksonville, FL issued this tornado warning at Aug 30, 1997, 5:12 PM EDT for Duval County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 1997, 5:12 PM EDT (21:12 UTC)
Expired
Aug 30, 1997, 5:45 PM EDT
In force
33 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 17 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.2 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1374 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 302115 RRA
TORJAX
FLC031-302145-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
512 PM EDT SAT AUG 30 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  545 PM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONS...
 
IN NORTH FLORIDA
 
   ...SOUTHERN DUVAL COUNTY
 
AND THE ADJOINING COASTAL WATERS.
 
NATIONAL WEATHER SERVICE DOPPLER RADAAR INDICATED A TORNADO INTO
SOUTHERN DUVAL COUNTY NEAR THE MANDARIN AREA. THIS STORM IS HEADED
TOWARDS JULINGTON CREEK.
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE
IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL :INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES
FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.
 
K. KUYPER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Aug 30, 2:48 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 30, 2:48 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT SAT AUG 30 1997

SFC ANALYSIS SHOWING WEAK LO WEST OF SAV MVG SW. TSMS RAPIDLY ERUPTING
IN N FL WHERE MOISTURE IS HIGHEST. CAP ALMOST BROKEN AND EXPECT SCT
TSRA TO CONTINUE TO ERUPT INTO EARLY EVE. MODELS INDICATE UPPER LVL
DIFFLUENCE IN EXTREME NE FL INTO SE GA WHICH WILL ENHANCE STMS LATE
THIS AFT AND EARLY EVE. ACTVY SHOULD START TO DIMINISH AFT 00Z.
ON SUN...WEAK SFC LbO MOVES INTO NORTH GULF. SYNOPTIC FLOW BECOMES
MORE SE LATE IN DAY THRU MON.

PRELIM
SSI BB 075/088 075/087 08232
JAX BB 074/093 073/090 08232
GNV BB 072/092 072/090 08232

PETERSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:14 PM EDTSevere Thunderstorm WarningJAXColumbia, Suwannee46 min
Aug 30, 3:49 PM EDTSevere Thunderstorm WarningJAXDuval56 min
Aug 30, 4:01 PM EDTSevere Thunderstorm WarningJAXGilchrist59 min
Aug 30, 4:42 PM EDTSevere Thunderstorm WarningJAXClay63 min
Aug 30, 4:54 PM EDTSevere Thunderstorm WarningJAXDuval, Saint Johns66 min
Aug 30, 5:04 PM EDTSevere Thunderstorm WarningJAXBaker56 min

Nearby

Tornado Warnings in Florida, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.